Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 19, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2014, 3:23 PM PDT for Placer County, California; Washoe County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2014, 3:23 PM PDT (22:23 UTC)
- Expired
- Jul 20, 2014, 4:00 PM PDT
- In force
- 37 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Placer County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 76 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
781 WUUS55 KREV 202223 SVRREV CAC061-NVC031-202300- /O.NEW.KREV.SV.W.0019.140720T2223Z-140720T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 323 PM PDT SUN JUL 20 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PLACER COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF KINGS BEACH... EXTREME SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA... THIS INCLUDES THE CITY OF INCLINE VILLAGE... * UNTIL 400 PM PDT * AT 314 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS TO 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF INCLINE VILLAGE...AND MOVING NORTHWEST AT 10 MPH. WAVE ON LAKE TAHOE OF 3 TO 5 FEET ARE LIKELY ALONG THE NORTH SHORE FROM TAHOE CITY TO INCLINE VILLAGE. * LOCATIONS AFFECTED INCLUDE...CRYSTAL BAY...INCLINE VILLAGE... CARNELIAN BAY AND KINGS BEACH. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS AND SWIMMERS ON OR THE NORTH SHORE OF LAKE TAHOE SHOULD GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD TO BOATS CAPSIZING. LAT...LON 3927 12016 3932 11993 3917 11993 3917 12006 TIME...MOT...LOC 2222Z 145DEG 10KT 3920 11998 $$ BRONG
1 follow-up statement
976 WWUS55 KREV 202253 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 353 PM PDT SUN JUL 20 2014 CAC061-NVC031-202302- /O.EXP.KREV.SV.W.0019.000000T0000Z-140720T2300Z/ PLACER CA-WASHOE NV- 353 PM PDT SUN JUL 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN WASHOE AND NORTHEASTERN PLACER COUNTIES WILL EXPIRE AT 400 PM PDT... THE STORM NEAR THE NORTH SHORE OF LAKE TAHOE THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED. HOWEVER A THUNDERSTORMS WILL CONTINUE TO AFFECT THE NORTH SHORE OF LAKE TAHOE THROUGH 430 PM WITH GUSTY WINDS TO 30 MPH...DEADLY LIGHTNING...AND BRIEF HEAVY RAINS. LAT...LON 3927 12016 3932 11993 3917 11993 3917 12006 TIME...MOT...LOC 2252Z 145DEG 10KT 3927 12004 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:28 PM PDT, 55 minutes earlier.
Area forecast discussion, Jul 20, 2:28 PM PDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 228 PM PDT SUN JUL 20 2014 .SYNOPSIS... UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND. && .SHORT TERM... WAVE CONTINUES TO LIFT NORTHWARD ACROSS THE REGION TODAY, WITH A DEFORMATION ZONE ALONG AND NORTH OF I-80. UNDER THE DEFORMATION ZONE...CLOUD COVER HAS LIMITED THE CONVECTIVE DEVELOPMENT TO A FEW LIGHT SHOWERS. TO THE SOUTH...HIGHER INSTABILITY DUE TO SURFACE HEATING HAS PRODUCE A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS. MAIN CONCERN IS ALPINE AND NORTHERN MONO COUNTIES WHERE MODERATE TO HEAVY RAIN AND MOIST SOILS MAY LEAD TO A FEW MUD/ROCK SLIDES THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND IT APPEARS THE CLOUDS WITH DEFORMATION ZONE ARE ERODING. MAIN STORM THREATS ARE GUSTY WINDS, HAIL AND HEAVY RAIN. FOR TONIGHT, MONDAY AND TUESDAY, MAIN CONCERN SHIFTS TO THE JET SEGMENT LIFTING NORTH ACROSS THE AREA. THIS WILL PROVIDE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS DAY AND NIGHT UNTIL DRIER AIR WORKS INTO THE AREA BY WEDNESDAY. HOWEVER TODAY'S 12Z RUNS DON'T HAVE AS MUCH INSTABILITY AS THE LAST TWO DAYS. IN ADDITION THERE IS UNCERTAINTY IN THE MODELS IN ANY WAVES TRACKING ALONG OR JUST NORTH OF THE JET AXIS. LATEST MODELS ONLY SHOW A WAVE PASSING ACROSS NORTHEAST CALIFORNIA ON TUESDAY AFTERNOON, WHICH WOULD PLACE THE BEST THUNDERSTORM POTENTIAL NORTH OF I-80. THOUGH HEATING AND LINGERING MOISTURE MAY LEAD TO A SHOWERS AND THUNDERSTORMS DEVELOPING SOUTH OF I-80. WITH THE JET MOVING NORTH STORM MOTIONS WILL INCREASE TO UP TO 20 MPH BY MONDAY AFTERNOON. THIS WILL LEAD TO LESS RAINFALL REACHING THE GROUND AND A HIGHER CHANCE FOR NEW FIRE STARTS FROM LIGHTNING STRIKES. GUSTY WINDS AND HAIL ARE THE MAIN STORM THREATS DURING THE AFTERNOON AND EVENING HOURS. BRONG .LONG TERM... ANOTHER ROUND OF MINOR ADJUSTMENTS TO THE LONG-TERM FORECAST. DID ADD A SLIGHT CHANCE OF A THUNDERSTORM STARTING SUNDAY FOR THE SIERRA IN MONO COUNTY. OTHERWISE, THE FORECAST CONTINUES AS DESCRIBED IN THE PREVIOUS PACKAGE. DRIER SOUTHWEST FLOW WILL ELIMINATE THUNDERSTORM CHANCES FROM MID WEEK INTO THE BEGINNING OF THE WEEKEND. THE PRESSURE GRADIENT BECOMES ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST AS LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. THIS WILL DISRUPT THE MONSOONAL MOISTURE FLUX AS IT DEFORMS THE UPPER LEVEL PATTERN RESULTING IN COOLER TEMPERATURES AND FASTER AFTERNOON WINDS. CURRENTLY WATCHING THE POTENTIAL OF A JET STREAK FORMING OVER THE SIERRA. HOLDING OFF ON RAISING WIND SPEEDS FURTHER FOR NOW, BUT WILL NEED TO REEVALUATE WINDS AND POTENTIAL FOR CRITICAL FIRE CONDITIONS FOR THURSDAY. TEMPERATURES BEGIN TO INCREASE TOWARDS THE END OF THE WEEK AS THE RIDGE REASSERTS ITSELF. HIGHS WILL APPROACH TRIPLE DIGITS FOR WESTERN NEVADA VALLEYS BY FRIDAY AND SATURDAY. MEANWHILE, THE THERMAL TROUGH WILL BECOME MORE FAVORABLE FOR AFTERNOON BUILD-UPS ON SATURDAY AND SUNDAY. WIND THE BEST SURFACE CONVERGENCE OCCURRING ON SUNDAY, HAVE ADDED A SLIGHT CHANCE OF CONVECTION ALONG THE SIERRA AND LONG VALLEY CALDERA RIM. MAY NEED TO ADD SOME FOR SATURDAY IF SURFACE TEMPERATURES BEGIN TO TREND WARMER. BOYD && .AVIATION... ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG WITH GUSTY SFC WINDS TO NEAR 45 KTS. LARGE HAIL IN AND NEAR TSTM CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE VCTS FOR MOST TERMINALS TODAY AND APPROACH AND DEPARTURE ROUTES WILL LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING. THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY 50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 20, 2:55 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HEAVY RAIN 3 N MINDEN-TAHOE AIRPOR 39.04N 119.76W
07/20/2014 M0.88 INCH DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.88 INCHES OF RAINFALL
ALONG WITH FREQUENT INTENSE LIGHTNING. SPOTTER ALSO
REPORTED MINOR STREET FLOODING.
&&
MCGUIRELocal storm report, Jul 20, 3:01 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM FLASH FLOOD 3 S GARDNERVILLE 38.90N 119.73W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING ALONG
WATERLOO LANE BETWEEN US HWY 395 AND NV 756.
0301 PM FLASH FLOOD 5 E GARDNERVILLE 38.94N 119.65W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED LOTS OF DEBRIS IN
ROADWAYS, WASHES TOTALLY FULL AND SMALL ROCKS AND
BOULDERS IN ROADWAYS NEAR WINDMILL AND FISH SPRINGS
ROADS.
&&
MCGUIRELocal storm report, Jul 20, 3:10 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
310 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN 2 W VERDI 39.52N 120.04W
07/20/2014 M0.52 INCH SIERRA CA TRAINED SPOTTER
0.52 INCHES IN 1 HOUR.
&&
WEISHAHNLocal storm report, Jul 20, 3:16 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HEAVY RAIN 3 E SIX MILE CANYON 39.32N 119.50W
07/20/2014 M0.47 INCH LYON NV TRAINED SPOTTER
TOTAL IN 20 MINUTES.
0316 PM TSTM WND GST 5 N RENO 39.61N 119.82W
07/20/2014 M58.00 MPH WASHOE NV OFFICIAL NWS OBS
58 MPH THUNDERSTORM OUTFLOW WIND GUST MEASURED AT THE
NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
MCGUIRELocal storm report, Jul 20, 3:18 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM DEBRIS FLOW 3 S CARSON CITY 39.13N 119.76W
07/20/2014 CARSON CITY NV FIRE DEPT/RESCUE
2-4 FEET OF MUD ACROSS THE ROAD AT CENTER DRIVE AND RABE
WAY. THE MUD SPANS FOR ONE HALF TO THREE QUARTERS OF A
MILE.
&&
WEISHAHNSpecial weather statement, Jul 20, 3:18 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 318 PM PDT SUN JUL 20 2014 NVZ004-202315- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 318 PM PDT SUN JUL 20 2014 ...STRONG THUNDERSTORM AND BLOWING DUST TO IMPACT INTERSTATE 80... AT 314 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...AND MOVING NORTH AT 15 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...JUNCTION I 80 AND US 95 (EXIT 83)...TRINITY JUNCTION...LOVELOCK...LOVELOCK DERBY FIELD AIRPORT AND BATTLEGROUND POINT. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 74 AND 107. THIS STORM IS PRODUCING HEAVY RAINFALL... LIGHTNING AND GUSTY WINDS. WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY ALONG HIGHWAY 95 AND INTERSTATE 80. && LAT...LON 3998 11892 4027 11841 3966 11847 3958 11872 TIME...MOT...LOC 2216Z 174DEG 4KT 3977 11863 BOYD
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:15 PM PDT | Special Weather Statement | REV | Plumas | 60 min |
| Jul 19, 5:45 PM PDT | Special Weather Statement | REV | Lassen | 30 min |
| Jul 19, 6:27 PM PDT | Special Weather Statement | REV | Plumas | 63 min |
| Jul 20, 9:16 AM PDT | Special Weather Statement | REV | Mono | 59 min |
| Jul 20, 11:33 AM PDT | Areal Flood Advisory | REV | Alpine, Mono | 3 hr |
| Jul 20, 12:25 PM PDT | Special Weather Statement | REV | Alpine | 35 min |
| Jul 20, 1:43 PM PDT | Special Weather Statement | REV | Lassen | 62 min |
| Jul 19, 6:50 PM PDT | Special Weather Statement | REV | Churchill | 55 min |
| Jul 20, 1:13 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 47 min |
| Jul 20, 1:52 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 38 min |
| Jul 20, 2:10 PM PDT | Special Weather Statement | REV | 65 min | |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:36 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:49 PM PDT | Special Weather Statement | REV | Churchill | 26 min |
| Jul 20, 3:00 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 3:18 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Jul 20, 3:28 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 47 min |
| Jul 20, 3:37 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 4 hr |
| Jul 20, 3:37 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 3 hr |
| Jul 20, 4:17 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 4:30 PM PDT | Special Weather Statement | REV | 60 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.